Blood Home > Innohep Side Effects
Serious Side EffectsSome reactions to this drug are potentially serious and should be reported immediately to your healthcare provider. Most of the serious side effects of Innohep are related to bleeding, an inherent risk with all "blood-thinning" medications. Some of the warning signs of these serious problems include:
- Unusual headaches, dizziness, or weakness, which may be signs of bleeding in the brain
- Unusual bruising (bruises that develop without known cause or grow in size)
- Blood in the urine
- Blood in the stool (usually seen as red or black stools)
- Bleeding gums
- Bleeding from cuts that takes a long time to stop
- Menstrual bleeding or vaginal bleeding that is heavier than normal
- Coughing up blood.
Heparin-like medications (such as Innohep) may also cause a serious problem known as heparin-induced thrombocytopenia (HIT). HIT occurs when the body develops antibodies to the medication. These antibodies activate blood platelets, increase the risk of blood clots, and decrease the measurable platelet levels in the blood.
There are often no noticeable symptoms of HIT until clotting begins to occur, and HIT can be deadly. For this reason, your healthcare provider may wish to monitor your blood platelets when you first start treatment with Innohep or any other heparin-like medication.
Although Innohep appears to be less likely to cause HIT than regular (unfractionated) heparin, there is still a small risk of this problem. A small decrease in blood platelets unrelated to antibody formation is common with Innohep, and is usually no cause for concern, as such cases are not true cases of HIT.
There have also been rare reports of priapism (a painful penile erection that does not go away) in people using Innohep. If you develop this problem, you must seek immediate medical attention, as untreated priapism can cause permanent damage.